Alabama, 2010

Damaging Winds in Alabama, August 5, 2010

August 5, 2010 · NWS BMX · 2 events in 2 counties and zones

Strong surface heating of a very moist boundary layer supported strong instability during the afternoon hours. Lift was enhanced in the higher elevations of northeast Alabama, while farther west, outflow boundaries moving into Northwest Alabama helped to focus lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Strong surface heating of a very moist boundary layer supported strong instability during the afternoon hours. Lift was enhanced in the higher elevations of northeast Alabama, while farther west, outflow boundaries moving into Northwest Alabama helped to focus lift.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 5, 11:30 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 5, 11:30 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT THU AUG 5 2010

.UPDATE...18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

VERY SUBTLE CHANGES IN THE AIR MASS THIS MORNING.  SURFACE
TEMPERATURES AND DEW POINTS ARE RUNNING A FEW DEGREES COOLER THIS
MORNING THAN YESTERDAY. BASED ON HIGHS YESTERDAY AND SLIGHTLY LOWER
1000-850MB THICKNESS VALUES...LOWERED HIGHS A DEGREE MOST AREAS.
HIGHEST HEAT INDICES THIS AFTERNOON WILL BE ACROSS NW ALABAMA WHERE
AN AXIS OF HIGHER DEW POINTS IS ADVECTING NORTHWARD AHEAD OF AN
OUTFLOW BOUNDARY.

CENTRAL ALABAMA CONTINUES TO BE ON THE SOUTHEAST SIDE OF A SHRINKING
UPPER RIDGE.  AN UPPER LEVEL TROF IS PUSHING DOWN FROM THE OHIO
VALLEY REGION AND CAUSING THE UPPER RIDGE TO WEAKEN AND PUSH
WESTWARD. A WEAK COLD FRONT WAS APPROACHING NW TENNESSEE WITH
SEVERAL OUTFLOW BOUNDARIES OR PRESSURE TROFS PUSHING OUT WELL AHEAD
OF THE SURFACE FRONT. THE MAIN BOUNDARY WAS NEAR MEMPHIS TENNESSEE.
THIS FEATURE WILL LIKELY BRING SOME THUNDERSTORMS TO NW ALABAMA THIS
AFTERNOON AND RAISED POPS ACROSS NORTHWEST COUNTIES.  OTHER HOT SPOT
WILL BE THE I-85 CORRIDOR AND SOUTHWARD WHERE HIGHER LOW LEVEL
MOISTURE EXISTS AND CLOSER TO PERIPHERY OF UPPER RIDGE.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED STORMS ARE ALREADY DEVELOPING ACROSS TN AND NORTH MS IN
ASSOCIATION WITH A FRONTAL BOUNDARY THAT IS SLOWLY SAGGING
SOUTHWARD. ADDITIONAL DEVELOPMENT WILL CONTINUE WELL OUT AHEAD OF
THE BOUNDARY...BUT AT THIS TIME IT IS DIFFICULT TO SAY WHETHER THE
ACTIVITY WILL BE OF A SINGULAR NATURE OR EVENTUALLY TRANSITION INTO
A LINEAR FEATURE. THEREFORE...HAVE DECIDED TO CONTINUE WITH VCTS
WORDING AT ALL TERMINALS FOR THE AFTN/EVNG AS CONFIDENCE IS RATHER
LOW IN THE EXACT TIMING OF THUNDERSTORM ACTIVITY. STORMS COULD
LINGER LONGER INTO THE LATE EVENING THAN THEY HAVE ON PREVIOUS DAYS.
OVERNIGHT FOG DEVELOPMENT WILL BE HIGHLY DEPENDENT ON ANY RAINFALL
THAT IS RECEIVED TODAY. WINDS WILL GENERALLY BE LIGHT AND FROM THE
SOUTH-SOUTHWEST.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX)
AMENDED TO THE END OF THE FORECAST THROUGH THE END OF 2010. THE
CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED
FOR ACCURACY.

19

&&

.CLIMATE...

WITH ONE MORE DAY OF TEMPERATURES POTENTIALLY CLOSE TO RECORD
HIGHS...HERE ARE THE RECORD HIGHS AT OUR CLIMATE SITES FOR
AUGUST 5...

LOCATION   RECORD TEMPERATURE/YEAR(S) RECORDED
--------   -----------------------------------
BHM        102 - 1947
ANB        101 - 1947
TCL        100 - 1951/1991
MGM        103 - 1947

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ALL OF
CENTRAL ALABAMA.

HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY FOR ALL OF
CENTRAL ALABAMA.

&&
Hazardous weather outlook, Aug 5, 12:04 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CDT THU AUG 5 2010

ALZ011>015-017>050-061805-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
104 PM CDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR ALL OF CENTRAL
ALABAMA THROUGH 7 PM CDT. AFTERNOON HIGHS WILL ONCE AGAIN BE IN THE
UPPER 90S TO LOWER 100S...WITH HEAT INDICES OF 108 TO 115 DEGREES.

STRONG STORMS WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA
THROUGH 9 PM THIS EVENING AS A FRONTAL BOUNDARY SLIDES SOUTHWARD
TOWARD THE AREA. THE MAIN THREATS WILL BE WIND GUSTS UP TO 50 MPH AND
BRIEF HEAVY RAINFALL. A FEW STORMS COULD REACH SEVERE LIMITS ACROSS
NORTH CENTRAL ALABAMA IN CLOSER PROXIMITY TO THE BOUNDARY...WITH
DAMAGING WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

TEMPERATURES ARE EXPECTED TO BE A COUPLE OF DEGREES COOLER ON
FRIDAY...BUT STILL HOT...SO A HEAT ADVISORY REMAINS IN EFFECT FOR
FRIDAY. HEAT INDICES WILL BE IN THE 105 TO 110 DEGREE RANGE IN
MANY LOCATIONS.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE FRIDAY
AFTERNOON AND EVENING...ACROSS ALL OF CENTRAL ALABAMA...AS A FRONT
PUSHES THROUGH. DAMAGING WINDS...HEAVY DOWNPOURS...AND LOCALIZED
FLOODING WILL BE THE MAIN THREATS.

STRONG STORMS WILL BE POSSIBLE ON SATURDAY AFTERNOON AS WELL AS
THE FRONT WORKS OUT OF THE AREA. THE MAIN THREATS WILL BE WIND
GUSTS UP TO 50 MPH AND BRIEF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED FRIDAY AFTERNOON AND FRIDAY EVENING.

In the hours before

Special weather statement, Aug 5, 12:51 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT THU AUG 5 2010

ALZ011-051930-
MARION AL-
151 PM CDT THU AUG 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARION COUNTY UNTIL 230
PM CDT...

AT 149 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR HACKLEBURG...OR 11 MILES NORTHEAST OF HAMILTON...
MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRINN...
  LAKE BUTTAHATCHEE...
  TESSNER...
  BEAR CREEK...
  PEARCES MILL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

75

The radar

The Columbus AFB radar (KGWX), 62 km away, was scanning. The volume nearest the first event began at 18:51 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 5, 12:51 PM CST
Where
Marion County, 0.57 mi W of Hackleburg
Measured
65 kt (75 mph) estimated gust
Property damage
$9,000
Reported by
Emergency Manager
Coordinates
34.270, -87.830

A barn was destroyed and two chicken houses damaged on Fincher Road. Several trees were toppled along County Road 345 with numerous power outages.

Thunderstorm Wind, Cherokee

When
August 5, 6:42 PM CST
Where
Cherokee County, 1.73 mi NE of Jamestown
Measured
55 kt (63 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.417, -85.558

One tree knocked down along county Road 15.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254488, 254491.